Alert archive / Michigan / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 59, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Aug 16, 1997, 9:09 AM EDT for Presque Isle County, Michigan. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 16, 1997, 9:09 AM EDT (13:09 UTC)
- Expired
- Aug 16, 1997, 10:10 AM EDT
- In force
- 61 min
- Issued by
- NWS Gaylord, MI
- Area
- Whole counties
County Presque Isle County, MI
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 1.2 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1438 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 515 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 151 m²/s²
- 0-3 km storm-relative helicity
- 209 m²/s²
- Significant tornado parameter
- 1.6
- Supercell composite
- 7.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KAPN 161309 RRA
SVRAPN
MIC141-MIZ538-161410-
BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
909 AM EDT SAT AUG 16 1997
* SEVERE THUNDERSTORM WARNING FOR
PRESQUE ISLE COUNTY - NORTHEASTERN LOWER MICHIGAN
* UNTIL 1010 AM EDT
* SOME LOCATIONS AFFECTED
MILLERSBURG
HAWKS
METZ
* AT 906 AM EDT RADAR INDICATED A SEVERE THUNDERSTORM 15 MILES
SOUTHWEST OF ONAWAY. MOVEMENT WAS TO THE NORTHEAST AT 40 MPH.
* THE STORM WILL BE NEAR HAWKS BY 940 AM AND METZ BY 945 AM..
DAMAGING WINDS...LARGE HAIL...AND FREQUENT CLOUD TO GROUND
LIGHTNING CAN RESULT FROM SEVERE THUNDERSTORMS. TAKE COVER IN A
STURDY BUILDING AWAY FROM WINDOWS!P
OXWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 10:45 PM EDT, 10 hours 24 minutes earlier.
Area forecast discussion, Aug 15, 10:45 PM EDT, 10 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 1044 PM EDT FRI AUG 15 1997 KAPX 88D INDICATES A SMALL AREA OF SHOWERS OVER EMMET COUNTY... AND REGIONAL RADAR LOOP TO THE WEST OVER UPPER MICHIGAN AND WISCONSIN INDICATES A SERIES OF SHOWERS AND THUNDERSTORMS. THIS PRECIPITATION ALIGNS WITH STATIONARY FRONT ANALYZED AT 00Z EXTENDING ACROSS UPPER MICHIGAN TO LOW PRESSURE OVER FAR WESTERN WISCONSIN... AND CORRESPONDING ZONAL FLOW WITH EMBEDDED SHORTWAVES ALOFT. MAIN QUESTIONS FOR OVERNIGHT PERIOD ARE POPS AND CLOUD COVER. WITH PASSAGE OF SHORTWAVE EARLIER TODAY AND ASSOCIATED NVA OVER CWA AIDING IN SUPPRESSION OF PRECIPITATION ATTM... DO NOT BELIEVE ANY SIGNIFICANT DEVELOPMENT WILL OCCUR BEFORE LARGE AREA OF SHRA/TSRA OVER WISCONSIN REACHES CWA. BELIEVE THAT ACTIVITY WILL WEAKEN SOMEWHAT BEFORE REACHING CWA AS UPPER LEVEL SUPPORT SHEARS OUT WITH INCREASING DISTANCE FROM MAIN UPPER LOW OVER N DAKOTA. ALTHOUGH MOIST SOUTHWEST FLOW OF AROUND 30 KNOTS AT H850 WILL CONTINUE OVERNIGHT... KEEPING FUEL AVAILABLE FOR PRECIP. WILL THEREFORE GO WITH 40 PERCENT POPS ERN UPR... 40 PERCENT POPS FAR NRN LWR/NW LWR... ESPECIALLY LATE... AND 30 PERCENT POPS TOWARD DAYBREAK NE LWR. WILL GO WITH MOSTLY CLOUDY ERN UPR AND PARTLY CLOUDY NRN LWR. PATCHY FOG ALREADY FORMING... SO WILL MENTION IN ZONES SINCE EARLIER RAINS SATURATED GROUND AND DEWPOINTS ARE IN THE MIDDLE 60S. WIND SPEEDS ARE DOWN WITH DECREASED PRESSURE GRADIENT... AND 00Z ANALYSIS SHOWS THIS SHOULD BE THE CASE FOR THE REST OF THE NIGHT GIVEN DIFFUSE AREA OF SURFACE LOW PRESSURE TO THE WEST. TEMPS/DEWPOINTS ARE NEARLY IDENTICAL AT 02Z... SO WILL ADJUST TEMPS JUST A FEW DEGREES WITH LITTLE FALL EXPECTED DUE TO CONTINUED SOUTHERLY FLOW IN ALL BUT ERN UPR MI. SHOBE2 SHOBE2
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 8:56 AM EDT | Severe Thunderstorm Warning | APX | Cheboygan | 49 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.